North Dakota, 2001

Lightning Strike in North Dakota, July 16, 2001

July 16, 2001 · NWS BIS · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 16, 2:05 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 16, 2:05 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
305 PM CDT MON JUL 16 2001

SFC TROUGH BOUNDARY FROM NWRN ND TO NEAR BIS AND MBG REMAINS OVER
THE AREA OVERNIGHT. DWPTS REMAIN IN THE 60S TO LOWER 70S THIS
EVE...AND FCST SOUNDINGS INDICATE STNS REACHING CONVECTIVE TEMPS
THIS AFTN/EVE...EXCEPT BIS AREA. TSTMS HAVE FORMED IN SASKATCHEWAN
JUST EAST OF SFC BOUNDARY AND ARE BEGINNING TO FORM SEWD ALONG IT.
WL PUT TSTM CHC IN FOR THE EVE ALONG BOUNDARY AND EWD. ETA IS THE
ONLY MODEL THAT BRINGS A WEAK VORT INTO SRN ND THIS AFTN AND KEEPS
IT THERE OVERNIGHT...SO ATTM THINKING AFTN HEATING ALONG BOUNDARY IS
THE KICKER FOR TSTM ACTIVITY TONIGHT (EVE HOURS)...BUT MAINLY ALONG
AND NORTHEAST OF THE SFC BOUNDARY. OTHER MODELS INDICATE NVA OVER
SWRN/S CNTRL ND TONIGHT...AND SW OF SFC BOUNDARY SCT CU ARE NOT
DEVELOPING VERTICALLY. UNLESS THIS CHANGES OVER THE NEXT HOUR WL
KEEP POPS OUT OF SWRN ND...OR PUT ONLY A SLGHT CHC. JMS AREA MAY
RECEIVE REMNANTS OF EVE/OVERNIGHT ACTIVITY IN ERN SD.

DRY AIR MOVES INTO WRN ND ON TUE AS PAC AIR PUSHES IN. THIS DWPT
DIFF WOULD SERVE AS A SFC CONVERGENCE ZONE ON TUE FOR CONVECTION.
CAPES HIGH AND LIS NEGATIVE THROUGHOUT FCST PERIOD. INSTABILITY IN
PLACE...SO LOOKING FOR FORCING OR HEATING/CONVECTIVE TEMPS. ONLY
SHORTWAVE IN THE STA ON TUE IS A VORT IN SD AFFECTING SRN ND IN THE
AFTN. HOWEVER...PREV MENTIONED SFC BOUNDARY IN PLACE AND CONVECTIVE
TEMPS ARE REACHED BY 00Z WED. WL PUT AFTN POPS IN. TUE NIGHT A VORT
OR TWO MOVES SW TO NE ACROSS THE REGION AND SFC DWPT BOUNDARY
REMAINS. BEST CHC SHOULD BE BIS/JMS WI VORT PLACEMENT.

ON WED DWPT POOLING BRINGS HIGH DWPTS BACK TO NWRN ND AND VORT
ACTIVITY SHIFTS TO NRN ND. WED NIGHT AVN SHOWS STRONG VORT IN CNTRL
SD MOVING NEWD OVERNIGHT AND BIS/JMS SHOULD HAVE THE BEST CHC TSTMS.

THE EXTENDED MODELS KEEP THE H500 SWLY FLOW OVER ND THROUGH SAT AND
SAT NIGHT...THEN FLOW BECOMES ZONAL FOR SUN/MON. WL PUSH BACK DRY
WORDING TO SUN AND MON...WITH CHC TSTMS EACH DAY UNTIL THEN.

.BIS...NONE.

VINING

In the hours before

Special weather statement, Jul 16, 12:55 PM CST, 4 hours 5 minutes before
NDZ001-161955-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
155 PM CDT MON JUL 16 2001

LOCAL RADAR IN WILLISTON INDICATES AN ISOLATED THUNDERSTORM IN
EXTREME NORTHEASTERN DIVIDE COUNTY...ABOUT 5 MILES NORTHWEST OF
NOONAN. THE STORM IS NEARLY STATIONARY AND MAY PRODUCE A PERIOD OF
HEAVY RAIN...GUSTY WINDS AND DANGEROUS LIGHTNING BEFORE SLOWLY
MOVING EAST OUT OF THE COUNTY.

THOMSON
Special weather statement, Jul 16, 2:41 PM CST, 2 hours 19 minutes before
NDZ001-162145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
341 PM CDT MON JUL 16 2001

LOCAL RADAR INDICATES AN ISOLATED THUNDERSTORM ABOUT 10 MILES
NORTHWEST OF AMBROSE...ON THE BORDER BETWEEN DIVIDE COUNTY AND
SASKATCHEWAN. THE STORM IS NEARLY STATIONARY. PEOPLE IN EXTREME
NORTH CENTRAL DIVIDE COUNTY MAY SEE HEAVY RAIN...DANGEROUS
LIGHTNING AND GUSTY WINDS FROM THIS STORM.

THOMSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Burke

When
July 16, 5:00 PM CST
Where
Burke County, 1 mi SE of Lignite
Reported by
NEWSPAPER
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Lightning ignited a 300 barrel tank containing 200 barrels of oil. This caused two other barrel tanks to ignite causing severe damage to the treater. The site was completely destroyed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2001Every state in 2001This day in weather historyWarnings in North Dakota, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257534.